The city's Department of Health has issued a ban on synthetic marijuana, after a sharp increase in calls to the city’s Poison Control Center from users who are experiencing side effects.
According to city Health Commissioner Dr. Thomas Farley, synthetic marijuana has been linked to increased heart rate, hypertension, seizure, loss of consciousness as well as acute renal failure and death. The drugs are sold as incense or potpourri under names such as “Mr. Nice Guy”, “K2”, “Spice” “Galaxy Gold”, and “Smiley Dog”.
“The drugs that are sold as ‘synthetic marijuana’ are new and poorly understood, but reports from poison control centers show that they are toxic and can be very dangerous,” Commissioner Farley said. “Because they are sold in stores, people may believe they are safe, and use of these drugs is increasing rapidly in New York City. With this order we are getting them off store shelves and telling everyone in New York City to never use them.”
Calls to Poison Control about users suffering side effects from the drug have increased in recent years, rising from 4 in 2010 to 71 in 2011 and 44 so far in 2012. About a third of these have occurred among children. In some cases, symptoms have been minor, including shortness of breath, dizziness and vomiting, and in others they have been more severe, including high blood pressure, hallucinations, and seizures.
“Synthetic cannabinoids are not marijuana,” Dr. Robert Hoffman, Executive Director of the New York City Poison Control Center, said. “They are unique drugs made in a lab that have one effect in common with marijuana but potentially many other different effects. They are sold as herbal products, giving users a perception of safety, but in fact they are toxic drugs sprayed on plant leaves.”
As a result of the ban, retailers will not be allowed to sell or distribute synthetic marijuana, and those who fail to comply could be subject to fines and other penalties. The DOH will begin delivering the order to stores today and mailing the order to some 10,000 retailers next week.